South Carolina, 2007Hail in South Carolina, May 3, 2007
May 3, 2007 · NWS ILM · 9 events in 4 counties and zones
A backdoor cold front and a classic sea breeze interacted to produce severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front and a classic sea breeze interacted to produce severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 2:44 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 3, 2:44 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT THU MAY 3 2007
.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SLOWLY DROP SOUTH ACROSS THE CAROLINAS
TONIGHT...AND LINGER SOUTH OF THE AREA FRIDAY THROUGH SUNDAY. HIGH
PRESSURE WILL BUILD INTO THE REGION SUNDAY THROUGH NEXT WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY/...
TEMPS REACHED INTO THE 80S THIS AFTERNOON WITH DEWPOINTS INTO THE
60S AS FRONT CONTINUES TO SLOWLY MOVE THROUGH THE AREA FROM NORTH TO
SOUTH. SEA BREEZE KICKED IN PRODUCING MORE EAST SOUTHEAST COMPONENT
TO THE WINDS ALONG COASTAL SECTIONS WITH NORTHERLY WINDS INLAND
WHICH HELPED TO PRODUCE SOME LOW LEVEL CONVERGENCE TO TRIGGER A FEW
SHOWERS OR THUNDERSTORMS. OTHER ISOLATED THUNDERSTORMS BEGINNING TO
DEVELOP TO THE WEST WITH VILS REACHING 65. FAIRLY GOOD HEATING AND
SOME LIFT SUPPORTED BY FRONTAL BOUNDARY WILL HELP TO TRIGGER SOME
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THIS EVENING. WILL KEEP
SLIGHT CHANCE POPS THROUGH THIS EVENING AND THEN CHANCE POPS
OVERNIGHT AS LIFT AND UPPER LEVEL DYNAMICS INCREASE. GREATEST LIFT
SHOULD REMAIN TO THE NORTH OF OUR LOCAL AREA LENDING TO JUST CHANCE
POPS FOR OUR AREA.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
STILL A VERY LOW CONFIDENCE FORECAST WITH THE FRONTAL BOUNDARY
NEARLY STATIONARY SOUTH OF THE AREA. WEDGE SIGNATURE AND
ISENTROPIC LIFT OVER THE FRONT BOTH APPEAR WEAK...SO AT THIS POINT
JUST ANTICIPATE AN UNSETTLED WEATHER SITUATION BOTH DAYS. PLENTY
OF CLOUD COVER WILL KEEP TEMPS JUST A BIT COOLER THAN CLIMO.
GUIDANCE IS SHOWING HIGH CHANCE AND EVEN SOME LIKELY
POPS...ESPECIALLY FRIDAY...AND SAT AFTERNOON/NIGHT. HOWEVER SOME
OF THE PRECIP BULLSEYES LOOK A BIT LIKE FEEDBACK...AND GIVEN THE
LACK OF CLEAR FORCING MECHANISMS AND DRY PATTERN THAT HAS
PERSISTED THE LAST 2 MONTHS...WILL KEEP THINGS IN THE CHANCE
CATEGORY.
THE ONE BIT OF FORCING I DO TRUST IS THE VORT MAX CURRENTLY OVER
THE OHIO VALLEY...BUT THAT LOOKS LIKE IT WILL PASS FAR ENOUGH TO
OUR NORTH FRI MORNING THAT A 40 POP IN THE NORTHERN TIER OF
COUNTIES IS THE BEST WE CAN DO.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
COULD BE A LITTLE WAVE OF LOW PRESSURE MOVING THROUGH THE AREA ALONG
A COLD FRONT AT 12Z SUNDAY. DURING THE DAY THE FRONT WILL SAG
SOUTHWARD THROUGH THE AREA AS HIGH PRESSURE BUILDS INTO THE AREA. WE
COULD SEE ISOLATED TO SCATTERED SHOWERS DURING SUNDAY WHICH SHOULD
END FROM N TO S AS THE HIGH NOSES IN. FOR THE REMAINDER OF THE
PERIOD...FAIR AND DRY WEATHER IS EXPECTED THOUGH THERE COULD BE A
LITTLE MORE CLOUDINESS THURSDAY IN RESPONSE TO A TROUGH OF LOW
PRESSURE ALONG THE NORTHERN PERIPHERY OF THE RIDGE. TEMPERATURES
THROUGH THE PERIOD SHOULD BE WITHIN A FEW DEGREES OF NORMAL FOR THIS
TIME OF YEAR WHICH IS UPPER 70S BY DAY AND UPPER 50S BY NIGHT.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
QUITE A CHALLENGING AVIATION FORECAST FOR THE NEXT 24 HOURS. FRONT
DROPS SOUTH...BRINGING LOWER CEILINGS WITH IT. COULD BE SOME
SCATTERED THUNDERSTORM ACTIVITY OUT AHEAD OF THE FRONT THIS
AFTERNOON...HOWEVER MOST OF THE PRECIP WILL BE STRATIFORM BEHIND THE
FRONT. CEILINGS SHOULD QUICKLY LOWER TO IFR THIS EVENING...HOWEVER
CONFIDENCE IN CEILING HEIGHT AND TIMING IS RATHER LOW. THINK
MVFR/IFR CEILINGS WILL HANG AROUND MOST OF THE DAY FRIDAY AS FRONT
STRUGGLES TO PUSH FURTHER SOUTH.
MVFR/IFR CEILINGS MAY PERSIST THROUGH SATURDAY NIGHT.
&&
.MARINE...
NEAR TERM /THROUGH 6 AM FRIDAY/...
WINDS WILL BE BACKING AROUND FROM THE SOUTHEAST TO EAST AND THEN
NORTHEAST AS COLD FRONT MOVES FROM NORTH TO SOUTH ACROSS LOCAL
WATERS. SEAS WILL REMAIN IN THE 2 TO 3 FT RANGE...EXCEPT IN SOME
ISOLATED THUNDERSTORMS LATER TONIGHT INTO EARLY TOMORROW.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
PERSISTENT NE FLOW THRU THIS PERIOD. AT THIS POINT AM KEEPING
WINDS AROUND 15 KT THO ANY SHARPENING OF THE COASTAL TROF COULD
PINCH THE GRADIENT A BIT AND RESULT IN SLIGHTLY STRONGER WINDS.
THE DURATION AND OPEN FETCH WILL ALLOW SEAS TO BUILD TO MARGINAL
SCA CRITERIA BY SAT MORNING. THIS FORECAST REPRESENTS THE HIGH
SIDE OF WW3 GUIDANCE...AND MAY NEED A TWEAK DOWN IF THE WIND
DIRECTION ENDS UP MORE NNE THAN ENE.
LONG TERM /SUNDAY THROUGH TUESDAY/...
LITTLE PROBLEM WITH WINDS EXPECTED THROUGH THE FORECAST AS NE WINDS
15 KT SUNDAY SLOWLY BACK TO NW BY TUESDAY. LARGER ISSUE COULD BE
SWELL GENERATED BY LOW PRESSURE WELL OFFSHORE LATER SUNDAY AND
MONDAY. SEAS COULD PEAK IN THE 5 TO 7 FT RANGE AT 20 NM SUNDAY
NIGHT...PERHAPS EVEN A LITTLE HIGHER. SEAS SHOULD FALL OFF THE 2
TO 4 FEET BY THE END OF TUESDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RGZ
SHORT TERM...RAS
LONG TERM...RAN
AVIATION...DL
Hazardous weather outlook, May 3, 2:33 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
333 AM EDT THU MAY 3 2007
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-040745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
333 AM EDT THU MAY 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-040745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
333 AM EDT THU MAY 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Darlington
- When
- May 3, 3:49 PM EST to 4:04 PM EST
- Where
- Darlington County, 1 mi W of Darlington to 5 mi S of Darlington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -79.888
Nickel to quarter size hail covered the ground.
Hail, Darlington
- When
- May 3, 4:04 PM EST to 4:10 PM EST
- Where
- Darlington County, 4 mi SW of Darlington to 5 mi S of Darlington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.259, -79.919
Hail, Darlington
- When
- May 3, 4:25 PM EST to 4:29 PM EST
- Where
- Darlington County, 5 mi S of Darlington
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.228, -79.870
Penny to nickel size hail was reported.
Hail, Darlington
- When
- May 3, 4:26 PM EST
- Where
- Darlington County, Darlington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -79.870
Quarter size hail was reported.
Hail, Darlington
- When
- May 3, 4:29 PM EST to 4:30 PM EST
- Where
- Darlington County, 5 mi S of Darlington
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.228, -79.870
Penny to nickel size hail was reported.
Hail, Horry
- When
- May 3, 4:35 PM EST
- Where
- Horry County, Conway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.830, -79.050
Quarter size hail was relayed by the media.
Hail, Florence
- When
- May 3, 4:45 PM EST to 4:53 PM EST
- Where
- Florence County, Florence to 1 mi E of Florence
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -79.770
Penny size hail fell on Church Street. Quarter size hail was reported at the Regional Airport and the hospital.
Hail, Florence
- When
- May 3, 5:49 PM EST
- Where
- Florence County, 5 mi NE of Pamplico
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.051, -79.508
Nickel size hail fell along the county line, just south of Jeffries Creek.
Hail, Marion
- When
- May 3, 5:49 PM EST
- Where
- Marion County, 10 mi NW of Gresham
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.022, -79.543
Nickel size hail fell just south of the mouth of Jeffries Creek, along the Florence/Marion county line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 3, 20071 injured · $2.6 million · EF1 · 11 events
- Tornado and Hail in Arkansas, May 3, 2007$810,000 · EF1 · 8 events
- Hail and Damaging Winds in Mississippi, May 3, 2007$354,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in Texas, May 3, 2007$140,000 · 1.75 in hail · 9 events
- Hail in Florida, May 3, 2007$100,000 · 1 in hail · 2 events
- Tornadoes and Hail in Texas, May 3, 2007$58,000 · EF0 · 13 events
- Flash Flooding and Flooding in Missouri, May 3 to 4, 2007$75,000 · 7 events
- Damaging Winds in Louisiana, May 3, 20071 injured · $45,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 3 to 7, 2007$6,000 · EF0 · 32 events
- Hail and Damaging Wind in Wyoming, May 3, 2007$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Montana, May 3, 2007$15,000 · 1.75 in hail · 16 events
- High Wind in Texas, May 3, 2007$20,000 · 53 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35002, 35004, 35055, 35058, 35385, 35387, 35386, 35411, 35414.